Article Text

PDF

Risk associated with heparin withdrawal in ischaemic cerebrovascular disease.
  1. A Slivka,
  2. D E Levy,
  3. R H Lapinski
  1. Department of Neurology, Cornell University Medical College, New York.

    Abstract

    Intravenous heparin is frequently used to treat thromboembolic disease, but the consequences of stopping heparin have not been studied systematically. To determine whether discontinuing heparin poses a clinical risk, we examined the charts of 378 patients treated with heparin for transient ischaemic attack (TIA), reversible ischaemic neurological deficit, or ischaemic stroke from October 1979 to June 1985. Clinical deterioration, or a new TIA or stroke was more likely (p = 0.01) during the 24 hours after heparin was stopped in patients not already on aspirin or warfarin (10/143, 7%) than in patients receiving aspirin or warfarin before heparin withdrawal (3/215, 1%). Stopping heparin in patients not receiving aspirin or warfarin appears to expose them to an increased risk for TIA, stroke, or clinical deterioration.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.